Maine, 2005

Cold in Maine, January 18, 2005

January 18, 2005 · NWS GYX · 9 events in 9 counties and zones

Wind chills of 14 to 25 below zero affected much of Central and Northern Maine from midnight to 3:00 pm on the 18th of January.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Wind chills of 14 to 25 below zero affected much of Central and Northern Maine from midnight to 3:00 pm on the 18th of January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 17, 9:32 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jan 17, 9:32 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
932 PM EST MON JAN 17 2005

.UPDATE...
WILL BE ISSUING UP DATE TO CLEAN UP 1ST PERIOD WORDING...BUT NO
MAJOR CHANGES TO CURRENT FORECAST. WILL ALSO BE BUMPING UP WINDS IN
THE COASTAL WATERS FORECAST TO 20 TO 30 KTS WITH A FEW HIGHER GUSTS.
&&

.PREVIOUS DISCUSSION...
.SHORT TERM...
RADAR SHOWS SOME LIGHT SNOW LINGERING ON THE EASTERN FRINGE OF THE
FORECAST AREA. HOWEVER...THERE ARE ALSO NUMEROUS UPSLOPE SNOW
SHOWERS IN THE MOUNTAINS INDICATED BY OBS AND SATELLITE. INSTABILITY
IS ALLOWING THESE SNOW SHOWERS TO HOLD TOGETHER ALL THE WAY TO THE
COASTLINE. AS COLD AIR ADVECTION DRIES OUT THE LOW LEVELS...ANY
LINGERING FLURRIES OR SNOW SHOWERS SHOULD DISSIPATE RAPIDLY IN THE
FOOTHILLS...AND SOON THEREAFTER IN THE MOUNTAINS.

A CHILLY NIGHT IN STORE TONIGHT...WITH COLD AIR POURING IN THE
REGION...AND 10 TO 15 MPH WINDS.  WILL ISSUE A WIND CHILL ADVISORY
FOR THE MOUNTAINS FOR WIND CHILLS OF 15 TO 25 BELOW. THERE WILL
BE SLIGHTLY WARMER WIND CHILLS IN THE FOOTHILLS AND COAST...BUT
STILL COLD.

EXPECT A MOSTLY SUNNY DAY...BUT COLD TUESDAY...AS HIGH PRESSURE
RIDGES IN FROM THE WEST.
&&

.LONG TERM...
A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE AREA TUESDAY NIGHT.  A
WEAK WEATHER DISTURBANCE WILL MOVE ACROSS THE AREA WEDNESDAY AND
WEDNESDAY NIGHT.  MOISTURE IS SLIM WITH THIS SYSTEM HENCE ANY SNOW
WILL BE LIGHT.  A COLD FRONT WILL MOVE ACROSS THE AREA THURSDAY.
THE COLDEST AIR OF THE WINTER WILL MOVE IN BEHIND THE FRONT AND LAST
INTO THE WEEKEND.  ANOTHER WEAK DISTURBANCE WILL BRING A SLIM CHANCE
OF SNOW SUNDAY WITH CLEARING WEATHER MONDAY.
&&

.AVIATION...
LINGERING MVFR CONDITIONS TO DISSIPATE BY THIS EVENING...WITH VFR
CONDITIONS TONIGHT AND TUESDAY.
&&

.MARINE...
WILL CARRY AN SCA FOR TONIGHT. EXPECT GOOD MIXING TONIGHT...WITH 25
KT 925 MB WINDS...SUSTAINED WINDS SHOULD SETTLE IN THE 20 TO 25 KT
RANGE OVERNIGHT. WILL CONTINUE A MENTION OF -SHSN WITH NW WINDS AND
LOW LEVEL INSTABILITY...EXPECT OCEAN EFFECT SNOWS TO LAST TONIGHT
AND INTO TOMORROW.

GALE FORCE WINDS POSSIBLE FRIDAY.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WIND CHILL ADVISORY MEZ007>009
NH...WIND CHILL ADVISORY NHZ001-002
MARINE...SCA.
&&
Hazardous weather outlook, Jan 17, 6:03 AM EST, 17 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
603 AM EST MON JAN 17 2005

MEZ007>009-012>014-018>028-NHZ001>010-013-014-181100-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...AUBURN...AUGUSTA...BATH...BELFAST...
BERLIN...BIDDEFORD...BRUNSWICK...CLAREMONT...CONCORD...DERRY...
DOVER...DURHAM...EXETER...FAIRFIELD...FARMINGTON...FRANKLIN...
GARDINER...HAMPTON...KENNEBUNK...KITTERY...LACONIA...LEBANON...
LEWISTON...LISBON FALLS...LONDONDERRY...NORTH WINDHAM...
OLD ORCHARD BEACH...PORTLAND...PORTSMOUTH...ROCHESTER...ROCKLAND...
RUMFORD...SACO...SANFORD...SKOWHEGAN...SOMERSWORTH...
SOUTH PORTLAND...TOPSHAM...WATERVILLE...WESTBROOK AND WINSLOW
603 AM EST MON JAN 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS CONTINUED UNTIL 10 AM FOR THE MIDCOAST WITH AN
ADDITIONAL INCH OF SNOW POSSIBLE THIS MORNING.  ELSEWHERE THE SNOW
HAS TAPERED OF TO SOME AREAS OF LIGHT SNOW OR FLURRIES WITH LITTLE IF
ANY ADDITIONAL SNOW EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOWFALL ARE REQUESTED FOR THE ADVISORY AREA THIS
MORNING.  ADDITIONAL REPORTS ARE WELCOME FROM ACROSS THE ENTIRE
FORECAST AREA OF SOUTHERN AND WESTER MAINE AND NORTHERN...CENTRAL AND
SOUTHEAST NEW HAMPSHIRE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Androscoggin

When
January 18, 12:00 AM EST to 3:00 PM EST
Where
Androscoggin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Cold/Wind Chill, Central Somerset

When
January 18, 12:00 AM EST to 3:00 PM EST
Where
Central Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Cold/Wind Chill, Interior Waldo

When
January 18, 12:00 AM EST to 3:00 PM EST
Where
Interior Waldo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Cold/Wind Chill, Kennebec

When
January 18, 12:00 AM EST to 3:00 PM EST
Where
Kennebec forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Franklin

When
January 18, 12:00 AM EST to 3:00 PM EST
Where
Northern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Oxford

When
January 18, 12:00 AM EST to 3:00 PM EST
Where
Northern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Franklin

When
January 18, 12:00 AM EST to 3:00 PM EST
Where
Southern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Oxford

When
January 18, 12:00 AM EST to 3:00 PM EST
Where
Southern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Somerset

When
January 18, 12:00 AM EST to 3:00 PM EST
Where
Southern Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438751, 5438752, 5438753, 5438754, 5438755, 5438756, 5438757, 5438758, 5438759.